Since last Dec. I had a normal period and then did not have another until May. I went to the dr. for my yearly exam last Monday and she really did not have a answer for me. I had been on Ortho-Cept from last years exam but we have decided to start trying to conceive since last Dec. and I told her that I really did not want to go back on BC but she switched me to Ortho-Tri-Cyclen anyway and said that to try this for 3 mts and to come back and see if I had a period. She also gave me a pregnancy test to confirm negativity. But since about last Wednesday I have been having really, really light bleeding. Not enough to even where a pad. Could I be pregnant and have light bleeding from that? I don't want to be taking pills if so? Desperate for a Answer-Jamie
Birth control pills are used to prevent pregnancy but they can be also used to treat irregular menstrual cycles. In your description, it is not clear when and for what purpose you have used birth control pills.
If you have ever used birth control pills to prevent pregnancy, you should know that after you stop taking them, you might experience a lack of period(s) called "amenorrhea", or irregular cycles for some period of time. During that period, fertility decreases. The duration of the infertile period varies in different women (usually 3-4 months but the maximum length is 2 years).
Women with irregular cycles usually donât ovulate and thatâs why they canât conceive. Birth control pills are administered in such cases to establish regular cycles. Pills can only establish a regular cycle, but the a cycle while on birth control is still without ovulation. It is the medical practitioner's hope that a woman stops taking OCPs (oral contraceptive pills), her cycle will remain regular and that ovulation will re-establish itself spontaneously. Hormones found in contraceptive pills can alter the functional status of the axis hypothalamus-pituitary gland-ovaries to induce normal cycles (with ovulations), but not in every case. If this doesnât help, some women seek treatment via ovulation stimulators, like clomifen.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Pregnancy , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.